Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



On torsion-free groups with finite regular file bases

Author: Alexey Muranov
Journal: Trans. Amer. Math. Soc. 359 (2007), 3609-3645
MSC (2000): Primary 20F05; Secondary 20F06
Published electronically: March 7, 2007
MathSciNet review: 2302509
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The following question was asked by V. V. Bludov in The Kourovka Notebook in 1995: If a torsion-free group $ G$ has a finite system of generators $ a_{1}$, ..., $ a_{n}$ such that every element of $ G$ has a unique presentation in the form $ a_{1}^{k_{1}}\cdots a_{n}^{k_{n}}$ where $ k_{i}\in \mathbb{Z}$, is it true that $ G$ is virtually polycyclic? The answer is ``not always.'' A counterexample is constructed in this paper as a group presented by generators and defining relations.

References [Enhancements On Off] (What's this?)

  • [ABC+] Alonso, Juan M.; Brady, Thomas; Cooper, Daryl; Ferlini, Vincent; Lustig, Martin; Mihalik, Michael L.; Shapiro, Michael; Short, Hamish B., Notes on word hyperbolic groups, Group theory from a geometrical viewpoint, (proceedings of the workshop held in Trieste, March 26 - April 6, 1990, World Sci. Publ., 1991, pp. 3-63. MR 1170363 (93g:57001)
  • [Bl] Bludov, Vasiliy Vasilievich, File bases in groups, Algebra and Logic 34 (3) (1995), 131-139 transl. from Russian. MR 1364464 (97b:20043)
  • [Br] Brown, Kenneth S., Cohomology of groups, corrected reprint of the 1982 original, Springer-Verlag, 1994. MR 1324339 (96a:20072)
  • [ChCoH] Chiswell, Ian M.; Collins, Donald J.; Huebschmann, Johannes, Aspherical group presentations, Math Z. 178 (1) (1981), 1-36. MR 0627092 (83a:20046)
  • [H1] Huebschmann, Johannes, Cohomology theory of aspherical groups and of small cancellation groups, J. Pure Appl. Algebra 14 (2) (1979), 137-143. MR 0524183 (80e:20064)
  • [H2] -, The homotopy type of a combinatorially aspherical presentation, Math Z. 173 (2) (1980), 163-169. MR 0583383 (81m:57003)
  • [I] Itô, Noboru, Über das Produkt von zwei abelschen Gruppen, Math. Z. 62 (1955), 400-401 (German). MR 0071426 (17:125b)
  • [kn] The Kourovka Notebook, unsolved problems in group theory, 13th augmented edition, Russian Acad. of Sci. Siber. Div., Inst. Math., Novosibirsk, 1995 transl. from Russian. MR 1392713 (97d:20001)
  • [LeR] Lennox, John C.; Roseblade, James E., Soluble products of polycyclic groups, Math. Z. 170 (2) (1980), 153-154. MR 0562584 (81a:20047)
  • [LyS] Lyndon, Roger C.; Schupp, Paul E., Combinatorial group theory, reprint of the 1977 edition, Springer-Verlag, Berlin, 2001. MR 1812024 (2001i:20064)
  • [Mi] Minasyan, Ashot, On products of quasiconvex subgroups in hyperbolic groups, Internat. J. Algebra Comput. 14 (2) (2004), 173-195. MR 2058319 (2005a:20063)
  • [Mu] Muranov, Alexey Yu., Diagrams with selection and method for constructing boundedly generated and boundedly simple groups, Comm. Algebra 33 (4) (2005), 1217-1258. MR 2136699 (2006b:20044)
  • [O1] Ol'shanskii, Alexander Yu., Geometry of defining relations in groups, Kluwer Academic Publishers, Dordrecht, Boston, 1991 transl. from Russian. MR 1191619 (93g:20071)
  • [O2] -, On residualing homomorphisms and $ G$-subgroups of hyperbolic groups, Internat. J. Algebra Comput. 3 (4) (1993), 365-409. MR 1250244 (94i:20069)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 20F05, 20F06

Retrieve articles in all journals with MSC (2000): 20F05, 20F06

Additional Information

Alexey Muranov
Affiliation: Department of Mathematics, Vanderbilt University, 1326 Stevenson Center, Nashville, Tennessee 37240–0001
Address at time of publication: Institut Camille Jordan, Université Lyon 1, 43 blvd du 11 novembre 1918, 69622 Villeurbanne cedex, France

Keywords: Group presentation, van Kampen's lemma, diagram with selection, S-diagram, virtually polycyclic group, boundedly generated group, file basis
Received by editor(s): March 4, 2005
Published electronically: March 7, 2007
Additional Notes: This work was supported in part by the NSF grant DMS 0245600 of Alexander Ol’shanskiy and Mark Sapir.
Article copyright: © Copyright 2007 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society